Breast Cancer Community
can you still have short term memory loss 5 years out of chemo
About This Community:

This patient support community is for discussions relating to breast cancer, biopsy, genetics, chemotherapy, hormone therapy, lumps, lumpectomy, lymph node dissection, lymphedema, mammograms, mastectomy, radiation therapy, reconstruction, and self exams.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

can you still have short term memory loss 5 years out of chemo

Is it possible to still have short term memory loss 5 years out of chemo treatment?
Related Discussions
6 Comments
Blank
326352_tn?1310997895
I'm not quite 3 years out from my last chemo, went back to work just last year.  I STILL have short term memory loss, word loss (where you can't seem to find that word you were looking for during a conversation), and just general problems with brain functioning compared to pre-chemo (and pre-babies).

I don't know if it's chemo or not, but I still have issues.  Somedays my brain seems better, but more often than not, I struggle getting it back together.  It's annoying.
Blank
Avatar_n_tn
Has anyone found a way to help with memory loss after cancer treatment. I am on tamoxifn now but have had chemo and radition.  
I have trouble staying focused and forgett things if I do not write them down.
I was an accountant but I am unable to remember how to do my job.

JC
Blank
326352_tn?1310997895
I still have issues with memory and cognitive functions, but I deal with it daily by writing LOTS of notes to myself.  Unfortunately sometimes I lose those notes.

It's a day to day thing, and nothing other than practice and getting your mind reaquainted with your job is going to help.  

I think this is a problem for some people more than others and we're just the lucky ones.  Best of luck to you!
Blank
962875_tn?1314213636
Here are a few things you might want to look into:

1. The New York Times had a 3-part series on Chemo Fog/Chemo Brain in August.

2. There are a couple of books on the problem, but the one by Dr. Daniel Silverman and Idelle Davidson, "Your Brain After Chemo: A Practical Guide to Lifting the Fog and Getting Back Your Focus,"  is supposed to be more user friendly.

3. For some chemo/ post-chemo patients with fatigue and attention problems, stimulants such as Ritalin (one of the meds used for Attention Deficit Disorder) can make a difference.

4. Exercise can also help some patients feel more alert.

I don't know how helpful any of these might be for you, but the reading materials might at least help you feel less alone in struggling with the problem.

Best wishes...
Blank
739091_tn?1300669627
ummmm... yes.......

What was the question again?
Blank
739091_tn?1300669627
I’ve been on tamoxifen for almost a year now. I’ve had every bad side effect it offers except for another cancer and I hope that never happens (from my lips to God’s ears). There have been so many things I’ve discussed with my doctors and some I had to fight for but I did get the help I need and I think taught my doctors something in the process about healthy choices and quality of life. I don’t like being on any medications but understand that there are some things in life we cannot avoid.
I had vaginal atrophy so bad that I actually tore when I wiped. Some things I learned in the process. Do not use baby wipes on your bottom end.  Even though I had an ER+ cancer, a short term use of estrace helped me to get my vaginal area a little healthier where it could actually be used. Was this the best choice for me? Yes, it was. A little bit of estrace used very sparingly (and not to the huge amounts on the prescription) did what I needed it to do and was used for only two weeks or so. I was very judicious with this as I wanted the benefit but didn’t want another cancer battle. This is where it became a quality of life issue and my oncologist and gynecologist had to come to an understanding between themselves. The oncologist knew what tamoxifen could and was doing to me. The gynecologist said tamoxifen could never cause those side effects. I went off the tamoxifen for 3 weeks to my own detriment to prove a point that I should never have had to prove. Bottom line? Tamoxifen indeed was causing all of those side effects, and more. I am doing so much better now!
I started tamoxifen Oct 1, 2008 and by January 1st 2009 I was in big trouble. Vaginal atrophy, uro-genital atrophy, superglue type discharge, confusion, anxiety, chemo brain, brain fog, crying and emotional beyond words and so dizzy it was making me sick. All of that and one swollen gland. I’ve got a journal somewhere that really outlines it all. I had to write down all the symptoms and took them to my primary who is a terrific internist. She ordered a brain CT with contract, all was fine. She ordered blood tests, turns out I was extremely hypothyroid at 39.20 TSH. So many of the hypothyroid symptoms are the same as tamoxifen and menopause that I just really threw my hands up in the air and said, oh well, this is my new existence. So I started my journey with thyroid meds. Here we are, 9 months later and that is all straightened out! (one down) I have had dizziness and vertigo issues for 9 months and we are finally getting that straightened out after testing from hell and a short term 3 month medication of Klonopin. Funny, but my balance specialist told me that a lot of the confusion and anxiety and forgetfulness would be helped once we got my balance corrected. Guess what? She’s right! I am no longer dizzy, confused, anxious or forgetful (Two down). How wonderful is that? (update to come when I go off the 0.5 mg Klonopin ). But I digress. The first thing I did was start on Lexapro to help with the anxiety and crying jags that are so foreign to me. My primary did not give me that prescription, my oncologist did. A 10 mg tablet daily worked wonders, immediately if not sooner. During these last 9 months I kept having my FHS levels tested because I was still peri-menopausal even a year after chemo and no period. My doctors kept saying my side effects would get better once I got to the other side. Well, I am finally menopausal and they are right, things did get better. The discharge is mostly gone. The atrophy is gone as I mentioned above due to small amounts of HRT. The dizziness, confusion and forgetfulness seem to be receding quickly due to correct treatment for an inner ear issue (crystals way out of line). And I kept falling. Again this was corrected with the inner ear correction.  
So, I am currently taking
20 mg Tamoxifen
0.5 mg Klonopin
10 mg Lexapro
88 mg Levothyroxine

I know I am a work in process. I know there are still chemo brain issues. I learned coping mechanisms for my job and in fact train others to do it as well. I am hopeful that I continue to get better and that I get MY life back. I have had my share of surgeries in the last year & a half, mastectomy without reconstruction last March 08 and then DIEP FLAP reconstruction with immediate mastectomy May 5, 09 this year, and stage two Aug. 20, 09 was nipple reconstruction with lipo to give some contour back to my body from the DIEP. I look beautiful again. That didn’t really matter to me before but since it’s there now, I will embrace it and be thankful that I had skilled micro-surgeons to do this for me. Please God, let us all be cancer free and have peace of mind for life.
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Breast Cancer Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Breast Cancer Answerers
25201_tn?1255584436
Blank
japdip
587083_tn?1327123862
Blank
zouzi
Avatar_f_tn
Blank
ncmichigan
Willis, MI